Tennessee, 2018High Wind in Tennessee, April 23, 2018
April 23, 2018 · NWS MRX · 2 events in 1 county or zone
Strong winds were generated across the higher terrain due to a strong pressure gradient between higher pressure east of the Appalachian crest and a deep low pressure system over the Mid South.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds were generated across the higher terrain due to a strong pressure gradient between higher pressure east of the Appalachian crest and a deep low pressure system over the Mid South.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 22, 7:39 PM EST, 5 hours 21 minutes earlier.
Area forecast discussion, Apr 22, 7:39 PM EST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
839 PM EDT Sun Apr 22 2018
.DISCUSSION...Current forecast in good shape. Forecast up the
valley was done well with the utilization of lower pops northeast
from around Knoxville to the Tri-Cities. Healthy downslope flow
continues to slow the advance of rain associated with the Mid
Mississippi Valley low. Eventually, stronger lift will press east
generating some rain in these areas. Low temperature scheme
appears to be on track. Wind advisory and wind warning products
remain in effect for higher terrain and mountain wave region in
the lee of the Southern Appalachian crest.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 7 AM EDT Monday for Cherokee-Clay.
TN...Wind Advisory until 2 AM EDT Tuesday for Jefferson-NW Blount-
North Sevier-Northwest Carter-Northwest Cocke-Northwest
Greene-Northwest Monroe-Sullivan-Washington TN.
High Wind Warning until 2 AM EDT Tuesday for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
Wind Advisory until 7 AM EDT /6 AM CDT/ Monday for Bledsoe-
Bradley-East Polk-Hamilton-Marion-McMinn-Meigs-Rhea-
Sequatchie-West Polk.
VA...Wind Advisory until 2 AM EDT Tuesday for Russell-Washington.
&&Hazardous weather outlook, Apr 22, 2:31 PM EST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
331 PM EDT Sun Apr 22 2018
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
331 PM EDT Sun Apr 22 2018 /231 PM CDT Sun Apr 22 2018/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...This Afternoon and Tonight
High winds are expected to develop over the mountains and
adjacent foothills tonight. Wind gusts of 60 to 70 mph are
expected in some locations.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
High winds over the mountains and adjacent foothills will continue
through the day Monday before relaxing Monday night.
Moderate to locally heavy rainfall will continue through Monday,
with light to moderate rain through Tuesday. Total rainfall
amounts during this period are expected to be between 1 and 3
inches. Localized flooding will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
High Wind, Sevier/Smoky Mountains
- When
- April 23, 1:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Three miles southwest of Gatlinburg at Cove Mountain a wind gust of 66 mph was recorded.
High Wind, Sevier/Smoky Mountains
- When
- April 23, 1:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Three trees were reported down six miles south southeast of Gatlinburg on Highway 441 in the Great Smoky Mountain National Park.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, April 23, 20182 deaths · 1 event
- Flooding in Iowa, April 23 to 30, 2018$200,000 · 2 events
- Flash Flooding and Hail in Georgia, April 23, 2018$51,000 · 1 in hail · 11 events
- Tornado in Florida, April 23, 2018$50,000 · EF0 · 1 event
- Flash Flooding and Hail in Tennessee, April 23, 2018$23,000 · 1 in hail · 8 events
- Strong Wind in Virginia, April 23, 2018$20,000 · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 23, 201858 kt wind · 7 events
- Flood and Damaging Winds in Georgia, April 23, 2018$6,000 · 58 kt wind · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 23, 20184 events
- Winter Storm in Montana, April 23 to 24, 20183 events
- Flooding in Kentucky, April 23 to 24, 2018$5,000 · 3 events
- Flooding in Minnesota, April 23 to 30, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744635, 744636.